Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

March 25, 2004Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Mar 25, 2004, 8:52 AM CST for Grant County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 8:52 AM CST (14:52 UTC)
Expired
Mar 25, 2004, 9:30 AM CST
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Minneapolis radar (KMPX), 207 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KFGF 251452
SVRFGF
MNC051-251530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
852 AM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 930 AM CST.

* AT 850 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HOFFMAN...OR ABOUT 38
  MILES SOUTH OF FERGUS FALLS...MOVEMENT WAS TO THE NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  HOFFMAN AT 900 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4575 9605 4565 9584 4601 9538 4611 9569

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 5:45 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 25, 5:45 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 AM CST THU MAR 25 2004

UPDATED TO MENTION THUNDERSTORMS IN ERN ND THIS MORNING.  RUC SFC
ANALYSIS SHOWS AREA OF -2C SHOWALTERS IN SE ND WITH GOOD 85H WARM
ADVECTION.  EXPECT THIS BATCH ELEVATED CONVECTION TO WEAKEN AFTER
SUNRISE

-------------
EARLY MORNING AFD BELOW

.DISCUSSION...
A COMPLEX FCST UPCOMING WITH SOME SIGNIFICANT MODEL DIFFERENCES IN
00Z RUNS MAKING CONFIDENCE IN PCPN TIMING AND TEMPS LOWER THAN
NORMAL.

LOW WAS IN SOUTH CENTRAL NEBRASKA AT 08Z WITH A WARM FRONT MOVING
SLOWLY NORTHWARD HAVING JUST PASSED SIOUX FALLS BTWN 07Z AND 08Z.
TEMP/DEW PT ROSE 10 DEGREES...WITH MID 50 DEW PTS SOUTHWARD FROM FSD
INTO KS WHERE SOME 60 DEW PTS WERE OCCURRING.  FCST CHALLENGE FOR
TODAY IS TWO FOLD.  500 MB SHORT WAVE AND ASSOC SFC LOW MOVING
ACROSS SRN SASK WILL MOVE NORTH OF THE FCST AREA WITH ASSOC SFC COLD
FRONT MOVING INTO THE RED RIVER VALLEY AROUND MIDDAY. AREA OF RAIN
SHOWERS AND ISOLD THUNDER IN NW ND SHOULD MOVE ENE AND BRUSH DVL
ZONE BUT MAINLY BE IN CANADA.  SECOND IS SURGE OF MOIST AIR WILL
MOVE INTO WCNTRL MN THIS AFTN SETTING THE STAGE FOR THUNDER
POSSIBILITIES AS COLD FRONT ASSOC WITH CANADIAN SHORT WAVE MOVES
INTO THE AREA.  HIT THE POPS HARDEST IN DVL ZONE FOR THIS MORNING
AND FOR THIS AFTN IN WCNTRL MN.  IN BETWEEN CHC OF PCPN IS MUCH LESS
TOO MUCH UNCERTAINITY TO REMOVE 30 POP FROM FARGO/GRAND
FORKS/BAUDETTE AREAS.  TEMPS TODAY COULD AGAIN VERY WIDLY...WITH
SOME 60S AGAIN PSBL (PROVIDED SOME SUN OCCURS) IN THE FAR SOUTHERN
AREAS WHILE NRN AREAS SHOULD RISE INTO THE 40S AS SNOWCOVER IS
GRADUALLY EATEN AWAY.

WEAK HIGH MOVES TO OUR NORTH TONIGHT...ADVECTING IN LOW LEVEL COLDER
AIR.  THIS SETS THE STAGE FOR FRIDAY POTENTIAL TEMP BUSTER.  NGM AND
ETA SFC TEMPS FRIDAY INTO FRI NIGHT ARE EXTREMELY COLD...KEEPING NE
ND AND FAR NW MN IN THE 30S...WHILE SHOWING A STRONG WARM FRONT
ALONG SD/ND BORDER INTO CNTRL MN.  THIS SEEMS PRETTY RADICAL...BUT
NONETHELESS ON FRIDAY EASTERLY WINDS WILL DEVELOP ON BACKSIDE OF
HIGH AND AIRMASS AT THE SFC IS COLDER SO AFTER COORD WITH OTHER
OFFICES CUT TEMPS ABOUT 5 DEGREES OR SO.  00Z ETA WAS WAY TOO FAST
WITH SYSTEM AND MOISTURE RETURN HAVING PCPN BREAKING OUT FRIDAY AFTN
OVER ERN ND.  SEE 06Z ETA MUCH BETTER WITH PCPN NOT BREAKING OUT TIL
AFTER 00Z SAT.  THUS KEPT FRIDAY DRY AND THEN BROUGHT SHOWERS AND
THUNDERSTORMS IN FRIDAY NIGHT.  STRONG ELEVATED INSTABILTYY WILL
DEVELOP OVER COLDER SFC AIR WITH INGREDIENTS IN PLACE FOR ELEVATED
THUNDER AND PSBL HAILERS TO DEVELOP 06Z-12Z SAT OVER ERN ND AND
NW/WCNTRL MN. AREA WILL BE VERY STABLE IN THE LOW LEVELS NORTH OF
THE SFC WARM FRONT...BUT 850MB JET OF 50-65KTS WILL ADVECT IN TONS OF
85H MOISTURE AND WARMTH OVER COLD SFC. WILL GO WITH SLOWER GFS SOLN
FOR SATURDAY...BUT STILL HAVE MAIN FRONT PASSING THE VALLEY AROUND
18Z AND INTO CNTRL MN BY 00Z SUN.  SET UP IS GOOD FOR HEAVY RAIN AND
WILL RE-ISSUE ESF THAT WAS SENT OUT BY DAYSHIFT ON WEDNESDAY.  DAY 2
QPF FROM HPC SEEMS UNDERDONE CONSIDERING OVER 1 INCH PWAT WHICH IS
VERY HIGH FOR THIS TIME OF YEAR.

BROUGHT IN CLEARING LATER SAT NIGHT INTO SUNDAY.  LOOKS LIKE DRY AND
MILD PATTERN FOR EARLY NEXT WEEK WITH NEXT CANADIAN COLD FRONT DUE
ON WEDNESDAY.  THIS IS ALOT SLOWER THAN PREV FCST HAD SO AFTER COORD
MADE ADJUSTMENTS TO DROP PCPN MON NIGHT-TUESDAY NIGHT AND ADD PCPN
WED-WED EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Mar 25, 6:05 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CST THU MAR 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241530-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER EASTERN NORTH DAKOTA THIS
MORNING AND OVER WEST CENTRAL MINNESOTA THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED AND RAINFALL AMOUNTS TODAY WILL BE UNDER ONE
QUARTER INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL LIKELY DEVELOP OVER THE AREA FRIDAY NIGHT AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY.  ISOLATED THUNDERSTORMS MAY
BECOME BRIEFLY SEVERE AND PRODUCE HAIL TO ONE INCH IN DIAMETER.  THE
MAIN PROBLEM FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY
RAINFALL ON TOP OF FROZEN GROUND.  ONE TO LOCALLY TWO INCHES OF RAIN
MAY FALL OVER MUCH OF THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY
AND THIS RAIN WILL RUNOFF INTO AREA STREAMS AND RIVERS CAUSING QUICK
RISES. ALSO PONDING OF WATER IN FIELDS WILL BE LIKELY.  THE LOW
CAUSING THIS RAIN WILL MOVE ACROSS SOUTH DAKOTA TO NEAR THE FARGO
AREA BY SATURDAY AFTERNOON...THEN INTO MINNESOTA BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 9:38 AM CSTSevere Thunderstorm WarningFGFOtter Tail, Wadena52 min
Mar 25, 10:29 AM CSTSevere Thunderstorm WarningFGFOtter Tail16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.